MAUDE Adverse Event Report: COOK INC TORNADO PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC TORNADO PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Detachment of Device or Device Component (2907); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
(b)(4) states: during an interventional radiology procedure, a 5mm titanium vascular coil intended for one vessel migrated off the catheter and floated to a side branch of another vessel.The coil lodged in the unintended vessel and could not be removed.Customer reported that a patient was undergoing an unspecified interventional radiology procedure with intended vessel embolization.A tornado platinum embolization coil was deployed.The coil reportedly migrated off the catheter and lodged in another unintended vessel.The specific embolization vessel and site where the coil migrated and lodged is not known.The physician was not able to dislodge and remove the coil.A new coil was deployed to the intended embolization site.The patient did not require any additional procedures as a result of this event.The product is not available for evaluation.
 
Additional Manufacturer Narrative
A document based investigation evaluation was performed, which included review of complaint history, device history record, documentation, drawing, ifu, quality control, specifications, and trends.Since the device could not be removed from the patient, it was not available for inspection.However, a representative device from the same subassembly lot as the complaint device was inspected.The length and curl diameter were within specs.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use; specific items are addressed such as: "warnings: positioning of embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstruction a normal and essential arterial channel.Precautions: perform an angiogram prior to embolization to determine correct catheter position.Prior to introduction of embolization coil, flush the angiographic catheter with saline.¿ based on the information provided the root cause could not be determined.We will continue to monitor for similar complaints.

Brand Name
TORNADO PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6449044
Report Number1820334-2017-00594
Device Sequence Number1378345
Product Code KRD
UDI-Device Identifier00827002104150
UDI-Public(01)00827002104150(17)200708(10)5901706
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 06/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-35-5/3-TORNADO
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date06/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;